Corn Allergy

Recently, we had a comment by a GPA family member, Ambar.  She wrote,

I used to take Zyrtec or Benadryl, but lately am feeling very bad when I do.  In fact, when I ate corn chips, I felt just as bad.  My twin sister (we are identical) is allergic to corn, and I’m suspecting I may be, too.  Is there any way I can obtain allergy medicine that does not contain corn starch or any corn product?  I’ve been reading about “compounding” or something like this.  

The good news about most (not all) food sensitivities is that it is possible to “grow” out of them.  The bad news is that most food allergies can not be “handled” by an antihistamine (Claritin, Benadryl, Zyrtec, Allegra).  This means if you have a corn allergy and take a Claritin, you still can’t eat corn.  So, my advice to Ambar would be, don’t eat corn chips!  I know it sucks :(

What is a food allergy? It is an overactive response of the immune system.  The immune system mistakenly identifies the food as a toxin that it needs to fight against.  The reaction can include itchiness, rash, shortness of breath, congestion and stomach pains.  Anaphylaxis is the worst kind of reaction.  If you experience anaphylaxis to a food, that food should NOT be reintroduced.

The best thing to do with a food allergy is avoid the food!  So, if you have a corn allergy, you should avoid all obvious foods like corn,popcorn, corn chips :) corn bread, etc.  It also means avoiding foods that have corn “snuck” into them -so start reading the labels and avoid anything with corn syrup (not easy!) 

After avoidance of the allergan and under your physician’s supervision, it may be possible to start slowly adding the food back in to your diet.  

Helpful Hint: If you do eat corn and an allergic reaction starts, take Benadryl .  Although it will not “cure” the reaction, it will help and it works the fastest.

It is true that most drugs (including Claritin and Benadryl) have some form of corn in them.  Although disturbing, the amount of corn found in tablets is usually minimial and will not cause an allergic reaction. 

If  by chance, you do react to the corn found in the drugs, you can have most drugs compounded at a compounding pharmacy.  Compounding pharmacies are pretty awesome -they can prepare drugs in different strengths and without specific ingredients (i.e. corn).

Just a li’l note about food allergies.  Most food allergies reactions will be an itchy, red rash.  However, a milk allergy will often cause excess mucus and nasal congestion. 

We would love for you to join our family!

Be Sociable, Share!

Did you enjoy this post? Why not leave a comment below and continue the conversation, or subscribe to my feed and get articles like this delivered automatically to your feed reader.

Comments

Thank you so much for your answer! You’ve given me hope. Now I am going to find an allergist. I’ve been keeping a food diary, so he/she can see what I’ve been up to. Your site is excellent and I am glad that someone from Yahoo! Answers directed me to your site. Again, thank you kindly for reading and responding so quickly to my question.

Ambar in Puerto Rico

Hey Ambar,

You are more than welcome! If you have any questions/comments, please don’t hesitate to share. :)

And keep us updated. A food diary…you are ahead of the game! :)

Take care,
Nova

This is interesting article.Didnt know there was a corn allergy. So this is what I am wondering.I happen to love Grits. I found out that grits are unique as a source of niacin. Grits (the white of corn)made through a process that native Americans found long ago. I take niaspan as a cholesterol treatment. If I take niaspan straight I get this itchy/flushing all over feeling so I take niaspan with an adult aspirin. Do you think there is a connection between corn chip allergy and niacin in corn chips.

Thank you for this article! I have a corn allergy and was concerned about medications- but it’s great to know there is a good chance I won’t react to my medicine- that’s very comforting!!!

I am glad we could be of help! I know how difficult it is to find food and medicine without some form of corn in it.
Take care,
Nova

Hi Walter,

Thank you for your comment. I am a big fan of grits -being from the Maryland area, I love grits and Old Bay! It is unlikely that there is a connection between corn allergy and niacin in corn but I think you brought up a really fun topic.

Just some background for everyone…Niacin is vitamin B3. It is necessary in everyone’s diet. Niacin deficiency (pellagra) can lead to death.

In addition, niacin (Niaspan) can be used as a treatment for high cholesterol. Niacin can cause a major itchy, flushing feeling. The “niacin flush” is due to an increase in the size of capillaries, which increases blood flow -especially near the skins surface. Often the cells that are receiving more blood will often release histamine which causes the itchiness. The flush is not a bad thing but it can be very uncomfortable. As Walter mentioned, takin an aspirin 30 minutes before the niacin can help decrease the “niacin flush.”

Here is the interesting thing, corn does have niacin in it -however, it is not bioavailable to us. This means that our bodies can not get the niacin out of corn.
However, the way grits are prepared allows our bodies to absorb niacin. Besides grits, you can get your niacin fix from lean red meat, fish, pork, dairy products, almonds, wheat, beans, carrots, celery, the list goes on…

Thanks again Walter!

Leave a comment

(required)

(required)